Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 19, NWS Topeka, KS

November 6, 200817 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 6, 2008, 3:56 AM CST for 17 counties in Kansas. It took effect at Nov 6, 2008, 8:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 6, 2008, 3:56 AM CST (09:56 UTC)
In effect from
Nov 6, 2008, 8:00 AM CST
Expired
Nov 6, 2008, 5:00 PM CST
In force
9 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 570 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
570 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 060956
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
356 AM CST THU NOV 6 2008

KSZ008>012-020>024-026-034>039-062300-
/O.NEW.KTOP.WI.Y.0019.081106T1400Z-081106T2300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA
356 AM CST THU NOV 6 2008

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. 

A DEPARTING STORM SYSTEM WILL CREATE STRONG WEST WINDS OF 20 TO
30 MPH WITH GUSTS AROUND 40 MPH TODAY. THE WINDS WILL GRADUALLY
DECREASE BY THE LATE AFTERNOON.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING ON NORTH TO SOUTH
ORIENTED ROADS.

$$

WOLTERS
1 follow-up statement
000 
WWUS73 KTOP 062259
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CST THU NOV 6 2008


KSZ008>012-020>024-026-034>039-070000-
/O.EXP.KTOP.WI.Y.0019.000000T0000Z-081106T2300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA
459 PM CST THU NOV 6 2008

...WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 5 PM CST THIS AFTERNOON. 

WINDS WILL GRADUALLY DIMINISH WITH SUNSET...THUS THE WIND ADVISORY
WILL BE ALLOWED TO EXPIRE AT 5 PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 6, 3:40 AM CST, 16 minutes earlier.

Area forecast discussion, Nov 6, 3:40 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CST THU NOV 6 2008

.DISCUSSION...
09Z WATER VAPOR SHOWS A CLOSED LOW SPINNING OVER THE SD/NEB STATE
LINE WITH A SHORTWAVE LIFTING THROUGH KS. A SFC LOW WAS ANALYZED
OVER SOUTHER SD SEVERAL MBS LOWER THAN THE MODELS HAVE AT 09Z AND A
STRONG 40 TO 50 KT LOW LEVEL JET WAS ADVECTING ACROSS WESTERN NEB.

THE LIGHT SHOWER ACTIVITY HAS BEEN A LITTLE SLOWER EXITING TO THE
EAST THAN PREVIOUSLY THOUGHT...THOUGH WITH THE SHORTWAVE LIFTING
ACROSS THE AREA NOW...THE LIGHT PRECIP SHOULD BE EAST OF THE
FORECAST AREA BY 12Z. FOCUS THAN SHIFTS TO THE WINDS AS ANOTHER WIND
ADVISORY WILL BE ISSUED. INITIALLY WAS NOT THAT CONCERNED SINCE
MODEL PROGS SHOW THE SFC PRESSURE GRADIENT RELAXING THROUGH THE DAY.
HOWEVER WITH THE MODELS NOT DEEP ENOUGH WITH THE SFC LOW...THEY ARE
LIKELY NOT STRONG ENOUGH WITH THE PRESSURE GRADIENT. ADDITIONALLY
CLOUD COVER SHOULD WORK AGAINST MIXING...BUT UNIDIRECTIONAL WINDS
AND LOW LEVEL LAPSE RATES NEAR THE DRY ADIABATIC LAPSE RATE SHOULD
ALLOW MOMENTUM OF THE 40 TO 50 KT LOW LEVEL JET TO TRANSFER TO THE
SFC IN SPITE OF THE CLOUD COVER. THEREFORE DECIDED TO ISSUE FOR THE
NORTHWESTERN TWO THIRDS OF THE FORECAST AREA.

WITH THE CLOSED LOW BEGGING TO FILL IN THROUGH THE DAY...WRAP AROUND
MOISTURE MAY TRY TO SNEAK INTO NORTH CENTRAL KS. LIMITED MOISTURE
AND WEAK VERTICAL MOTION SUGGEST THAT ANY PRECIP WILL ONLY BE TRACE
AMOUNTS THIS AFTERNOON AND TONIGHT SO MAINTAINED A DRY FORECAST.
EXPECT THERE TO BE A LARGE TEMP GRADIENT ACROSS THE FORECAST AREA
TODAY WITH STEEP LAPSE RATES HELPING HIGHS REACH THE MID 50S ACROSS
EAST CENTRAL KS. CLOUDY SKIES AND SHALLOWER MIXING SHOULD HOLD TEMPS
IN THE UPPER 40S OVER NORTH CENTRAL KS. CLOUD COVER AND A CONTINUED
NORTHWESTERLY FLOW SHOULD KEEP HIGHS IN THE 40S FOR FRIDAY AND
SATURDAY.

ADJUSTED TEMPS DOWN FOR SUNDAY. MODELS FINALLY SHOW THE GRADIENT
RELAXING WITH WEAK SFC RIDGING FOR SUNDAY MORNING. WITH THE CLOSED
LOW FINALLY EXITING TEMPS COULD FALL MORE SUNDAY MORNING DUE TO
RADIATIONAL COOLING. THEN THE SFC RIDGE MOVING ACROSS THE AREA
DURING THE DAY BRINGS A RENEWED PUSH OF COLD AIR.

LEFT THE REST OF THE FORECAST FROM SUNDAY NIGHT AND BEYOND
UNCHANGED. THERE IS A GOOD DEAL OF UNCERTAINTY WITH THE NEXT
SHORTWAVE UNDERCUTTING THE NORTHERN STREAM RIDGE. MAIN QUESTION IS
TIMING OF THIS WAVE AND HOW FAR NORTH THE SFC FRONT WILL COME ACROSS
THE PLAINS. GFS ENSEMBLE FOCUSES GREATEST CHANCE FOR PRECIP ON
MONDAY WHICH THE FORECAST REFLECTS.

WOLTERS

&&

.AVIATION...

COLD FRONT HAS MOVED THROUGH KMHK AND IS EXPECTED TO MOVE THROUGH
KTOP AND KFOE BY 07Z SO STARTED THE WINDS FROM THE WEST. VFR CIGS
EXPECTED THROUGH THE NIGHT ALONG WITH SOME SHOWERS POSSIBLE AS
WAVE MOVES THROUGH BASE OF THE UPPER LOW AND NOT EXPECTING VSBYS
LOWER THAN MVFR IN ANY SHOWERS. WRAP AROUND CLOUDS ON THURSDAY
WILL SPREAD ACROSS THE SITES BUT VFR CIGS ARE EXPECTED FOR THE
BALANCE OF THE DAY AND INTO THE EVENING HOURS. WINDS WILL INCREASE
FROM THE WEST IN THE 15KT RANGE WITH GUSTS AROUND 25 KTS THEN
DECREASE IN THE EVENING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY 8AM TO 5PM TODAY ALONG AND NORTH OF A LINE FROM
COUNCIL GROVE TO TOPEKA.

&&
Hazardous weather outlook, Nov 5, 11:02 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1102 PM CST WED NOV 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1102 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS EVENING AND OVERNIGHT
ACROSS PARTS OF EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45
MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 6:00 PM CSTSevere Thunderstorm WarningTOPNemaha30 min

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.